Texas, 2019

Tornadoes and Flash Flooding in Texas, May 8 to 9, 2019

May 8 to 9, 2019 · NWS SHV · 17 events in 9 counties and zones

A strong upper level trough of low pressure extending from the Intermountain West into the Four Corners Region energized the southwest flow aloft across the Southern Plains during much of the day on May 8th, with a strong low level jet sustaining a mesoscale convective complex (MCS) across much of Oklahoma into Northcentral Texas south into the Texas Hill Country. While these storms gradually…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level trough of low pressure extending from the Intermountain West into the Four Corners Region energized the southwest flow aloft across the Southern Plains during much of the day on May 8th, with a strong low level jet sustaining a mesoscale convective complex (MCS) across much of Oklahoma into Northcentral Texas south into the Texas Hill Country. While these storms gradually weakened after daybreak as a cold pool from these storms propagated southeast into the region, additional upper level disturbances ahead of this trough interacted with ample moisture and instability near this cold pool to intensify these showers and thunderstorms, some of which became severe with damaging winds as they moved across portions of East Texas, Southwest Arkansas, and North Louisiana. Strong low level shear was also present within the moderately unstable air mass, with discrete supercell thunderstorms developing across extreme East Texas and North Louisiana. This resulted in several reports of tornadoes, with two separate tracks found across Northern Harrison and extreme Northeast Panola Counties, before the storms moved into North Louisiana by mid-afternoon. Locally heavy rainfall from the stronger storms within a short period of time also resulted in localized flash flooding across portions of Cass County, with flash flooding also reported across Eastern Harrison and Panola Counties during the early morning hours on May 9th as additional showers and thunderstorms redeveloped and moved repeatedly over the same areas. During the evening hours on the 9th, isolated severe thunderstorms developed over portions of Deep East Texas along old outflow boundaries from the storms earlier in the day. These storms produced large hail in extreme Southern Sabine County and Central Nacogdoches County before diminishing by midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 8, 12:08 PM CST, 44 minutes earlier.

Area forecast discussion, May 8, 12:08 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
108 PM CDT Wed May 8 2019

.AVIATION...
For the 08/18z TAFs, a line of strong convection is already
affecting Southeast Oklahoma, much of Southwest Arkansas, and
portions of East Texas, including KTYR and KGGG. These storms will
continue to advance eastward across the remainder of the area
through 09/06z. Convection will likely intensify and there may
also be some additional development, especially after 08/21z. Some
of the storms could be severe at times. After this first line of
storms, more convection will likely develop during the overnight
hours, which will likely persist across most of the area through
the end of this TAF cycle. Flight conditions will likely vary
between MVFR/IFR for most of the period, especially due to the
effects of the storms at the terminals.

CN

&&

.PREV DISCUSSION... /issued 1114 AM CDT Wed May 8 2019/

UPDATE...
One line of convection, which may have developed along a remnant
outflow boundary left behind from storms over East Texas last
night, extends from near Texarkana southeastward towards Jena LA.
This band is moving northeast and will affect North
Central/Northeast Louisiana and South Central Arkansas through
early this afternoon. Southwest of these storms, the atmosphere is
quickly recovering across Western Louisiana and Deep East Texas.
Surface obs show temperatures already warming into the mid to
upper 70s.

Meanwhile, another large area of showers and thunderstorms is
affect much of Southwest Arkansas, Southeast Oklahoma, and
Northeast Texas north of Interstate 20. This is part of a much
more robust squall line ongoing across Central Texas. Temperatures
in these locations are noticeably cooler due to the ongoing rain.

The Central Texas complex is moving eastward and will affect our
forecast area during the afternoon and evening hours. The
convection may re-intensify as it encounters greater instability
over East Texas and Western Louisiana along and south of I-20. In
addition, additional development will possible along remnant
outflow boundaries. A risk for severe weather and flooding remains
in play.

PoP and temperature grids were updated based on the latest
thinking detailed above. Updated text products have already been
sent.

CN

PREV DISCUSSION... /issued 339 AM CDT Wed May 8 2019/

SHORT TERM.../Today through Thursday/

Very active weather pattern in the short term, including the
possibility of flooding and severe weather across portions of the
Four State Region.

Water Vapor imagery this morning showing a well defined upper
trough across the Inter Mountain West into the Four Corners Region
of the Country. Very energetic southwest flow aloft was noted
ahead of the longwave trough and disturbances in this flow along
with a very robust low level jet was resulting in very potent
convective development across much of OK into N Central Texas into
the TX Hill Country. Having said that, trends over the last
several hours has been for this complex of storms across OK to
lose its intensity somewhat and we would expect that trend to
continue as the storms become more separated from the trough to
its west and removed from the strongest low level inflow. Still
expecting storm coverage across our NW half to warrant the higher
pops across our region for the remainder of the day. The remnant
outflow boundary or cold pool boundary will continue south and
east and should set up shop somewhere across NE TX into SW AR or N
LA for late this afternoon into the overnight hours and it's
renewed development on this boundary is where we will likely see
our severe weather threat.

Higher resolution model output showing this renewed convection
somewhere near or between the I-20 and I-30 Corridors of NE TX
into SW AR or extreme NW LA between 3pm and 6pm today with a
moderately unstable environment south of the boundary or in the
warm sector. Slightly backed low level flow in this sector, along
with adequate Deep Layer Bulk Shear values will support the
possibility of discrete, rotating supercell thunderstorms capable
of producing isolated tornadoes and large hail initially before
storms take on more of a QLCS orientation with more damaging
wind, hail, isolated tornado threat the later we move into the
evening hours. This pretty much falls in line with SPC's Day One
Enhanced Severe Weather Outlook for our region later today into
tonight.

Not to be forgotten is the excessive heavy rainfall threat today
through tonight and given the uncertainties in where this renewed
development will occur overnight and how far south it could come,
we have added another row of counties and parishes to our current
Flash Flood Watch which will still be in effect until 7 am Thu
morning. This watch may need to be extended time wise across our
NE most zones as we may not have the bulk of the moderate to heavy
rainfall northeast of S AR/N LA by then but will allow future
shifts to make this call if necessary.

We should see a break in convective coverage through the first
half of Thursday across our NW half as convection exits our
region to the northeast as we await a cold front to eventually
catch our above mentioned cold pool boundary. We should have
plenty of time to recover a worked over airmass on Thu with the
00z NAM output showing an extremely unstable atmosphere with
storms firing along the cold front across our region by
afternoon/evening. Threats with the Thu/Thu Night convection
appears to be mostly a hail threat as storms could be slightly
elevated but cannot rule out a wind threat as well if storms can
become more surface based along and ahead of the cold front.

Beyond Thursday, our focus will begin to shift to our southern
half where the excessive heavy rainfall threat will materialize
for Friday into the weekend with additional Flash Flood Watches
likely becoming necessary. More on this with the Long Term
Forecast Discussion below.

Thank you WPC/SPC/HGX/FWD/LZK/JAN for the excellent coordination
efforts this morning.

13

LONG TERM.../Thursday night through Tuesday night/

The cold front will continue to edge across I-30 into the I-20
corridor of East TX and NW LA Thursday night. The SPC day two
outlook is Slight risk area wide for wind and hail until 12z
Friday. We can expect a big range of temps to bisect the cwa with
near 50 for a low in SE OK and mid 50s from Tyler to Texarkana. It
will be right around 60 still at Lufkin Shreveport and ElDorado
with mid to upper 60s still right ahead of the front with a
marginal risk for any further threats. Heavier thunderstorm
activity will remain along the slow moving frontal boundary. Highs
on Friday will not see as big a range, but will we all be about
10-15 degrees below average with the cool N/NE breeze.

Overrunning SW flow will keep the threat going for additional flash
flooding.  A brief break will come Friday late and overnight, but
additional disturbances in SW flow aloft and the lagging/retreating
850mb boundary overhead will bring several more rounds of tstms and
likely heavy rainfall to areas along and s of I-20 all day Saturday
and into early Sunday.  We will keep to the low to mid 70s over the
wet weekend with lows in the mid to upper 50s North to low to mid
60s South. The WPC 5 day total is still looking at 4-8 inches and
some higher totals possible.

A weak 1016mb high will be in NE OK/NW AR. This drier air and not
really cooler air mass will nudge precip out of the West early on
Sunday and out of the SE LA parishes before sunset. The flash
flooding threat will finally diminish for a couple of days anyway.
However, another Westerlies short wave low looks to set up another
round of the wet swly flow pattern toward the end of this long term.
Meanwhile, we will see some 80s return for the new work week as lows
climb through the 60s. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  80  71  85  60 /  80  70  60  60
MLU  81  71  84  65 /  60  60  60  60
DEQ  74  66  79  50 / 100  70  30  10
TXK  77  69  83  55 / 100  80  30  30
ELD  79  70  84  59 /  90  80  60  50
TYR  76  70  82  55 / 100  70  30  60
GGG  79  71  83  57 /  90  70  40  60
LFK  82  73  86  61 /  60  60  60  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Thursday morning for ARZ050-051-
     059>061-070>073.

LA...Flash Flood Watch through Thursday morning for LAZ001>006-
     010>012.

OK...Flash Flood Watch through Thursday morning for OKZ077.

TX...Flash Flood Watch through Thursday morning for TXZ096-097-
     108>112-124>126-136>138-149>153.

&&

09/12
Hazardous weather outlook, May 8, 12:44 PM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
144 PM CDT Wed May 8 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>012-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-091845-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-McCurtain-Bowie-Franklin-Titus-Camp-Morris-
Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-
144 PM CDT Wed May 8 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Widespread thunderstorms will continue to move across the region
today, bringing the potential for flash flooding and perhaps some
damaging winds, large hail, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Thunderstorms will continue through Thursday as a cold front moves
across the area, and a few storms could be severe. A brief
reprieve from heavy rainfall will come late Thursday, but heavy
rainfall will return Friday through Sunday. Flash flooding will be
possible during this timeframe, and additional Flash Flood Watches
will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters will be needed through midday
Thursday.

LAZ013-014-017>022-TXZ165>167-091845-
Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-
Angelina-San Augustine-
144 PM CDT Wed May 8 2019

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana and east Texas.

.DAY ONE...This Afternoon and Tonight...

Thunderstorms will develop this afternoon and tonight, some of
which could be severe with damaging winds, large hail, and
tornadoes possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Thunderstorms will continue through Thursday as a cold front moves
across the area, and a few storms could be severe. A brief
reprieve from heavy rainfall will come late Thursday, but heavy
rainfall will return Friday through Sunday. Flash flooding will be
possible during this timeframe, and additional Flash Flood Watches
will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters will be needed through Thursday.

12

In the hours before

Special weather statement, May 8, 11:43 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1243 PM CDT Wed May 8 2019

TXZ124-125-136-081830-
Upshur TX-Smith TX-Wood TX-
1243 PM CDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SMITH...SOUTHEASTERN WOOD
AND SOUTHWESTERN UPSHUR COUNTIES UNTIL 130 PM CDT...

At 1243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chandler, or 12 miles west of Tyler, moving northeast at 60 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tyler, Gladewater, Gilmer, Lindale, Big Sandy, Hawkins, Rosewood,
West Mountain, Noonday, Winona, Red Springs, Perryville, Grice and
Pritchett.

LAT...LON 3289 9516 3265 9485 3214 9547 3215 9548
      3218 9546 3220 9546 3223 9549 3225 9547
      3226 9547 3230 9545 3231 9546 3236 9545
      3237 9547 3242 9551 3243 9554 3245 9554
TIME...MOT...LOC 1743Z 227DEG 51KT 3237 9551

19
Special weather statement, May 8, 12:11 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Shreveport LA
111 PM CDT Wed May 8 2019

TXZ137-150-151-081900-
Gregg TX-Panola TX-Rusk TX-
111 PM CDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PANOLA...CENTRAL
RUSK AND SOUTHEASTERN GREGG COUNTIES UNTIL 200 PM CDT...

At 111 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Henderson, moving northeast at 50 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Henderson, Tatum, Beckville, Lakeport, Easton, Chapman, Monroe,
Stewart, Brachfield, Chalk Hill, Church Hill, Laneville and Oak Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3243 9470 3240 9464 3239 9458 3241 9455
      3239 9451 3240 9450 3239 9448 3236 9444
      3237 9439 3235 9438 3234 9436 3233 9436
      3193 9481 3205 9498
TIME...MOT...LOC 1811Z 218DEG 42KT 3204 9484

19
Special weather statement, May 8, 12:16 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Shreveport LA
116 PM CDT Wed May 8 2019

TXZ136-137-149-150-081900-
Gregg TX-Smith TX-Cherokee TX-Rusk TX-
116 PM CDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...NORTHWESTERN
RUSK...SOUTHWESTERN GREGG AND NORTHWESTERN CHEROKEE COUNTIES UNTIL
200 PM CDT...

At 116 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bullard, or near Whitehouse, moving northeast at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tyler, Longview, Jacksonville, Kilgore, Whitehouse, White Oak,
Gladewater, Overton, Bullard, Troup, New London, Arp, Clarksville
City, Mount Selman, Liberty City, Mixon, Reese, New Chapel Hill,
Warren City and Cuney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3254 9498 3257 9487 3243 9470 3189 9543
      3193 9542 3196 9545 3199 9545 3201 9543
      3204 9544 3205 9542 3207 9544 3208 9542
      3212 9546 3214 9547
TIME...MOT...LOC 1816Z 225DEG 38KT 3219 9531

19
Special weather statement, May 8, 12:30 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Shreveport LA
130 PM CDT Wed May 8 2019

TXZ110-111-124>126-136-081915-
Upshur TX-Smith TX-Camp TX-Marion TX-Wood TX-Morris TX-
130 PM CDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SMITH...NORTHWESTERN
MARION...SOUTHEASTERN WOOD...UPSHUR...SOUTHWESTERN MORRIS AND CAMP
COUNTIES UNTIL 215 PM CDT...

At 130 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Sandy, or 11 miles west of Gladewater, moving northeast at 45
mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Gladewater, Gilmer, Pittsburg, Leesburg, Big Sandy, Hawkins, Ore
City, Rosewood, West Mountain, Cedar Springs, Winona, Midway, Rocky
Mound, Red Springs, Perryville, Holly Springs, Harvard, Lafayette,
Center Point and Bettie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3307 9501 3307 9492 3305 9492 3302 9489
      3301 9486 3300 9485 3298 9482 3299 9482
      3284 9463 3279 9469 3279 9470 3278 9470
      3236 9520 3264 9537
TIME...MOT...LOC 1830Z 221DEG 37KT 3252 9513

19
Special weather statement, May 8, 12:43 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Shreveport LA
143 PM CDT Wed May 8 2019

TXZ136-149-150-081930-
Smith TX-Cherokee TX-Rusk TX-
143 PM CDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...WESTERN RUSK
AND NORTHERN CHEROKEE COUNTIES UNTIL 230 PM CDT...

At 143 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jacksonville, moving northeast at 45 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Jacksonville, Henderson, Rusk, New London, Ponta, Joinerville,
Turnertown, New Salem, New Summerfield, Gallatin, Reklaw, Chapman,
Concord, Brachfield, Church Hill and Oak Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3237 9478 3214 9459 3212 9459 3175 9520
      3192 9539 3214 9510
TIME...MOT...LOC 1843Z 227DEG 40KT 3193 9520

19
Special weather statement, May 8, 12:47 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Shreveport LA
147 PM CDT Wed May 8 2019

ARZ070-TXZ097-112-081930-
Miller AR-Cass TX-Bowie TX-
147 PM CDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MILLER...CENTRAL
CASS AND SOUTHEASTERN BOWIE COUNTIES UNTIL 230 PM CDT...

At 147 PM CDT, Doppler radar was tracking a strong thunderstorm near
Linden, or 17 miles southwest of Atlanta, moving northeast at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Texarkana, Atlanta, Wake Village, Nash, Linden, Queen City, Redwater,
Fouke, Fairview, Leary, Bloomburg, Douglassville, Domino, Red Hill
and Pleasant Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3289 9440 3301 9456 3347 9420 3327 9389
TIME...MOT...LOC 1847Z 221DEG 38KT 3301 9443

19

The radar

The Shreveport radar (KSHV), 97 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 flash flood, 2 tornado, 2 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Gregg

When
May 8, 12:52 PM CST
Where
Gregg County, 0.68 mi ENE of Kilgore
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
32.384, -94.869

Numerous trees were blown down across Kilgore.

Thunderstorm Wind, Rusk

When
May 8, 1:05 PM CST
Where
Rusk County, 2.62 mi SSE of Cross Rds
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
32.294, -94.765

Several trees were blown down. A vehicle was blocked on a County Road southwest of the Lakeport community.

Thunderstorm Wind, Gregg

When
May 8, 1:05 PM CST
Where
Gregg County, 2.72 mi NE of Greggton
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
32.523, -94.742

The church steeple was blown off of Oakland Heights Baptist Church on Judson Road.

Thunderstorm Wind, Gregg

When
May 8, 1:05 PM CST
Where
Gregg County, 2.81 mi NW of Longview Eastside Ar
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.525, -94.738

Damaging straight line winds blew down numerous trees throughout Longview. A number of trees landed on homes.

Thunderstorm Wind, Rusk

When
May 8, 1:10 PM CST
Where
Rusk County, 1.09 mi S of Henderson
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
32.135, -94.803

Several trees were downed on Maple Street behind O'Reilly's Auto Parts on Highway 79.

Tornado, Harrison

When
May 8, 1:36 PM CST to 1:45 PM CST
Where
Harrison County, 4.88 mi NW of Marshall Northeast to 3.15 mi ESE of Woodlawn
Rating
EF1
Path length
7.38 mi
Path width
300 yd
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
32.622, -94.397

An EF-1 tornado with maximum estimated winds around 105 mph developed within a squall line of thunderstorms that produced sporadic straight line wind damage mainly to trees across Northern Harrison County. The tornado touched down a few miles west of Highway 59 on FM 1997, tracking east across County Road 4000 where several trees were snapped and uprooted. As the tornado crossed Highway 59 along the north side of Suburban Acres Road, numerous hardwood trees were snapped with a few homes receiving roof damage due to trees or large limbs falling on the structures. The tornado continued to uproot and snap several more trees before crossing County Road 2012, and lifting shortly thereafter.

Thunderstorm Wind, Harrison

When
May 8, 1:40 PM CST
Where
Harrison County, 0.43 mi E of Marshall
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.531, -94.363

Trees were downed on Meredith and Wingwood Street.

Funnel Cloud, Harrison

When
May 8, 1:47 PM CST
Where
Harrison County, 2.05 mi SE of Marshall Northeast
Reported by
Public
Coordinates
32.561, -94.303

A video of a funnel cloud was filmed at the intersection of Highway 43 and Loop 390 in Northeast Marshall.

Tornado, Panola

When
May 8, 2:19 PM CST to 2:20 PM CST
Where
Panola County, 3.26 mi E of Panola Pedros Arpt to 3.36 mi E of Panola Pedros Arpt
Rating
EF1
Path length
0.1 mi
Path width
90 yd
Continued into
Caddo, La (SHV)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.373, -94.045

An EF-1 tornado with maximum estimated winds near 100 mph touched down along Highway 79 in Bethany, Texas in the far northeast section of Panola County, where it snapped and uprooted several trees and removed the roofing of a service station along Highway 79 before crossing over into Caddo Parish in Northwest Louisiana. The estimated winds of the tornado shortly after it touched down in Panola County was near 90 mph before the winds increased as it moved into the Louisiana side of Bethany in Caddo Parish.

Thunderstorm Wind, Angelina

When
May 8, 2:25 PM CST
Where
Angelina County, 1.33 mi WNW of Gilbert
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.305, -94.842

Trees were blown down and a trampoline was blown over by damaging winds.

Flash Flood, Titus

When
May 8, 2:27 PM CST to 4:00 PM CST
Where
Titus County, 1.39 mi SE of Mt Pleasant to 1.42 mi SE of Mt Pleasant
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.157, -94.962

Two high water rescues were performed on East 1st Street and Mc Lean Avenue.

Thunderstorm Wind, Angelina

When
May 8, 2:40 PM CST
Where
Angelina County, 3.74 mi NNE of (Lfk)angelina Co Arp
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.280, -94.726

Numerous trees were blown down in the Crown Colony subdivision.

Flash Flood, Cass

When
May 8, 3:31 PM CST to 5:45 PM CST
Where
Cass County, 2.76 mi NNE of Atlanta Muni Arpt to 1.15 mi E of Atlanta Muni Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
33.135, -94.178

High water covered several roads across the city of Atlanta.

Flash Flood, Harrison

When
May 9, 2:11 AM CST to 4:00 AM CST
Where
Harrison County, 3 mi E of Woodlawn to 2.06 mi ESE of Uncertain
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.678, -94.279

Numerous roads were flooded across Eastern Harrison County.

Flash Flood, Panola

When
May 9, 2:18 AM CST to 4:00 AM CST
Where
Panola County, 4.39 mi NNW of De Berry to 0.45 mi SW of De Berry
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.361, -94.191

Nearly every county road along Highway 79 North from Deberry to Bethany was flooded. The flooding included portions of Highway 31 east to FM 9, as well as numerous other county roads in Eastern Panola County.

Hail, Sabine

When
May 9, 5:05 PM CST
Where
Sabine County, 1.05 mi E of Brookeland
Measured
1.5 in hail
Reported by
Social Media
Coordinates
31.147, -93.983

Pictures were posted to social media of half dollar to ping pong ball size hail that fell in and just south of the Brookeland community near the Sabine/Jasper County line.

Hail, Nacogdoches

When
May 9, 10:30 PM CST
Where
Nacogdoches County, 1.21 mi SSW of Nacogdoches
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
31.584, -94.680

Ping pong ball size hail fell along Highway 59 on the southwest side of Nacogdoches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818881, 818884, 818888, 818889, 818891, 818896, 818897, 818898, 818899, 818880, 818912, 819093, 819094, 823273, 823275, 823277, 823278.